Browse

You are looking at 1 - 2 of 2 items for :

  • Country of Treatment x
  • Hyperparathyroidism (primary) x
  • Publication Details x
  • Thyroxine (T4) x
Clear All
Open access

Ravikumar Ravindran, Justyna Witczak, Suhani Bahl, Lakdasa D K E Premawardhana and Mohamed Adlan

Summary

A 53-year-old man who used growth hormone (GH), anabolic steroids and testosterone (T) for over 20 years presented with severe constipation and hypercalcaemia. He had benign prostatic hyperplasia and renal stones but no significant family history. Investigations showed – (1) corrected calcium (reference range) 3.66 mmol/L (2.2–2.6), phosphate 1.39 mmol/L (0.80–1.50), and PTH 2 pmol/L (1.6–7.2); (2) urea 21.9 mmol/L (2.5–7.8), creatinine 319 mmol/L (58–110), eGFR 18 mL/min (>90), and urine analysis (protein 4+, glucose 4+, red cells 2+); (3) creatine kinase 7952 U/L (40–320), positive anti Jo-1, and Ro-52 antibodies; (4) vitamin D 46 nmol/L (30–50), vitamin D3 29 pmol/L (55–139), vitamin A 4.65 mmol/L (1.10–2.60), and normal protein electrophoresis; (5) normal CT thorax, abdomen and pelvis and MRI of muscles showed ‘inflammation’, myositis and calcification; (6) biopsy of thigh muscles showed active myositis, chronic myopathic changes and mineral deposition and of the kidneys showed positive CD3 and CD45, focal segmental glomerulosclerosis and hypercalcaemic tubular changes; and (7) echocardiography showed left ventricular hypertrophy (likely medications and myositis contributing), aortic stenosis and an ejection fraction of 44%, and MRI confirmed these with possible right coronary artery disease. Hypercalcaemia was possibly multifactorial – (1) calcium release following myositis, rhabdomyolysis and acute kidney injury; (2) possible primary hyperparathyroidism (a low but detectable PTH); and (3) hypervitaminosis A. He was hydrated and given pamidronate, mycophenolate and prednisolone. Following initial biochemical and clinical improvement, he had multiple subsequent admissions for hypercalcaemia and renal deterioration. He continued taking GH and T despite counselling but died suddenly of a myocardial infarction.

Learning points:

  • The differential diagnosis of hypercalcaemia is sometimes a challenge.
  • Diagnosis may require multidisciplinary expertise and multiple and invasive investigations.
  • There may be several disparate causes for hypercalcaemia, although one usually predominates.
  • Maintaining ‘body image’ even with the use of harmful drugs may be an overpowering emotion despite counselling about their dangers.
Open access

Fernando Gomez-Peralta, Pablo Velasco-Martínez, Cristina Abreu, María Cepeda and Marta Fernández-Puente

Summary

Methimazole (MMI) and propylthiouracil (PTU) are widely used antithyroid drugs (ATD) that have been approved for the treatment of hyperthyroidism. Hepatotoxicity may be induced by these drugs, though they exert dissimilar incidence rates of hepatotoxicity and, possibly, with different underlying pathogenic mechanisms. We report the case of a 55-year-old woman with no relevant medical history diagnosed with hyperthyroidism due to Graves’ disease, who developed two episodes of acute hepatitis concurrent with the consecutive administration of two different ATDs, first MMI and then PTU. Given the impossibility of administering ATDs, it was decided to perform a total thyroidectomy because the patient was found to be euthyroid at that point. Pathological anatomy showed diffuse hyperplasia and a papillary thyroid microcarcinoma of 2 mm in diameter. Subsequent clinical check-ups were normal. This case suggests the importance of regular monitoring of liver function for hyperthyroid patients. Due to the potential severity of this side effect, it is recommended to determine baseline liver function prior to initiation of treatment.

Learning points:

  • We present a rare case of two acute hepatitis episodes concurrent with two different consecutive ATD therapies.
  • Our results highlight the relevance of a liver function monitoring during the treatment with MMI or PTU.
  • A baseline assessment of the liver function before starting an ATD treatment should be recommendable.